I'm new and would so appreciate some help!

Hi everyone, I'm not sure where to post this sorry! I'm new here and feel better for knowing that there are lovely people out there battling with thyroid issues etc., but who are kind enough to help others, thank you so much.

Please can someone advise me, I have hypothyroid for several years and on Levothyroxine 50 mg per day which has never helped much at all. Also I have Hiatus Hernia and acid reflux. I take Omeprazole for this. My daughter is concerned that the Omeprazole is blocking the uptake of Levo, (dr said to take them both in the a.m.) and therefore Levo is not being able to do what it should in my body. So, I stopped taking the Omeprazole and took the Levo on its own, but it starts the acid/burning off and it's more intense (I had been trying to deal with this by taking bicarb of soda and apple cider vinegar which helped a little but not enough to stop it). Obviously I need the Omeprazole but if it's blocking Levo? I just don't know what to do. Oh dear, I have so many questions to ask about so many issues, but if anyone has had this and can give any help or advice on what to do, it would be appreciated so much. With many thanks and kind regards to you all.

9 Replies

  • Omeprazole can reduce the absorption of levothyroxine. If this is happening it would show up in the blood tests, as if you were on a lower dose. However, the best approach is to take your levothyroxine before bedtime with a glass of water. You can take it any time of day, preferable on an empty stomach, although I take mine a few minutes before my breakfast porridge without any problem. Never take levothyroxine with coffee as coffee can have a big effect on levothyroxine absorption.

    I wonder if you are being prescribed sufficient levothyroxine as acid reflux can occur in untreated or under treated hypothyroidism. I suggest you ask for copies of your thyroid blood test results and publish them here.


  • Why don't you set your alarm for before you would normally get up, take your omeprazole before you get up then wait a couple of hours before you take your thyroid meds. I used to do that when I was taking carbimazole and levo. It's a bit of a pain but it worked for me.

    Saying that I take omeprazole and would love to stop it so I often skip it and take it when / if I need to. I discovered quite accidentally that if I don't eat chocolate (look at my name - I love chocolate) and sugary foods and definitely don't have fizzy drinks I don't need to take the omeprazole which is really good.

    I've also gone GF so maybe that is what is helping - I don't know. I tend to stick to very weak decaf tea or coffee and plain water although I occasionally drink fruit ciders like Asphalls or Old Mout or a glass of prosecco all of which are quite fizzy but they don't seem to make any difference.

    Good luck, the misery of acid reflux is just awful.

  • There's been discussion on this site recently about low stomach acid, which has the same symptoms as high stomach acid, but very different treatment. I hadn't heard of it before.

    Here's a couple of links for you and your daughter to see



    It's possible that you have low, rather than high stomach acid.

    I was prescribed Omeprazole when they found my hiatus hernia, but refused to take it after looking it up. I'm now sure that I have low stomach acid anyway.

    Apple cider vinegar is acid, bicarb is alkali, so they have opposite effects and may cancel each other out. Omeprazole must be alkali for it to reduce the acid.

    Hope this helps.

  • Omeprazole should only be a short course of 8 weeks. It not only prevents the absorption of Levo but also other vital things like B12. Anthea55 is correct about you possibly having low acid and not high due to being Hypo - it is a very common symptom.

    Have you had the following tested ? - B12 - Ferritin - folate - Iron - VitD. B12 needs to be at the top of the range - ditto VitD. Ferritin should be mid range and Folate. B12 is crucial to our health and even being below 500 can cause neurological symptoms....Docs just not aware of its seriousness.


    I believe the capsule - Betaine/HCL works for many people who suffer.

  • I definitely agree that Betaine with Pepsin tablets are excellent for low acid. I was given antacid by GP and the pain was unbearable. Stomach Acid is required for protein to be dissolved etc.


    Apple Cider vinegar in water or juice is also help but not as good as Betaine and you can also keep some in your handbag when out and about.

  • Hello Peapod,

    Welcome to our forum and sorry to hear that you are having problems.

    Acid reflux is horrid and if you have been correctly diagnosed then the Omeprazole is required and others above have already given you good advice.

    However, many people with thyroid issues are misdiagnosed by doctors and actually have Hypochlorhydria (LOW stomach acid.)

    Gastric Acid is made on demand via the parietal cells that line your stomach every time we eat. Sometimes low thyroid hormones, various meds and aging can lower the acid level causing stomach inflammation and irritation and meaning food isn't digested properly. When allowed to develop, acid reflux or GERD can occur, when stomach acid splashes up into the esophagus.

    Doctors will generally prescribe PPI's or acid suppressors which in the cause of hypochlorhydria will make the problem worse.

    I have been supplementing Betaine Plus which is a Hydrochloric Acid pill taken with meals. ACV would do the same but ensure to buy an organic brand with the

    " mother" in. These are the live enzymes but can also be got by taking digestive enzyme supplements.

    Hypochlorhydia can cause low thyroid hormone by not allowing proper absorbtion of nutrients and meds in the gut.

    If you are feeling unwell on your Levothyroxine, post recent blood test results complete with ranges (numbers in brackets) for members to comment.

    Hope you feel better soon.



  • If you stop taking a PPI, you get rebound excess acid. You need to wean off it gradually by taking first of all something like gaviscon, then just antacids like Tums until you can do without. That's why they are only designed to be taken for a very short time 6-8 weeks. They prevent absorption of B12 and other vitamins and minerals and can cause SIBO. You are right to want to stop it. Also 50 Levo is a starter dose that you'd expect to be taking for only about 6 weeks. Do you have your Results with ranges for FreeT4, free T3 and TSH? You are probably undermedicated as well,as poor digestion is a symptom of hypo.

    peoplespharmacy.com/2015/07... has some strategies and a web search for "getting off ppis" should give you plenty of hits.

  • Taking Levo at bedtime can improve absorption


    If you have low acid, taking liquid vitamin C just before your Levo might help


  • Hi everyone just want to say a great big thank you to all for your kindness and taking the time to help, it's so reassuring it really is and I thank you all so much.

    My daughter has done a lot of research that chimes with much of what you have so wisely advised and she knows that you guys will have the true knowledge and expertise that our docs just don't care about. She said if anyone knows how to get it right, you do, and that's why I'm here because she is so impressed with how you not only help yourselves whilst feeling so ill, but also help others too and that's priceless.

    I am due my bloods done next week and thank so much for offering further help when I can post the results. I feel so much more confident with you lovely people who truly know how to read and interpret the results. I had a very low B12 reading several years ago (my mother had PA but doc not interested) the doc just dismissed it as irrelevant. My daughter went mad about this, as hers turned out to be very low too. Long story there for another time but she purchased us some methycobalamin sub-lingual lozenges for us both and a b complex with methyfolate in it rather than the useless folic acid. Oh dear, there's so much to say about all this but I'm sure these things will have been happening to many of you too and have been discussed on other parts of this lovely forum.

    Also please can I just ask if this is the appropriate way to thank everyone? How do you guys do this? Being new I'm not yet au fait with how everything works yet. All you lovely people that have replied here, are also in my email inbox and knowing that it would take me a long time to answer you all individually, I was eager to put a big thank you to you all here so that you all know how much your help and kindness is appreciated! With many, many thanks to you all.

You may also like...